Whether or not you have been keeping up with current events lately, you may have heard about something called fentanyl. Maybe you’ve seen it time and again on your Facebook feed and just haven’t had the time to investigate further or maybe it’s something you did a quick speed read through before you headed to work in the morning and you still don’t quite get what the problem with fentanyl is. Well, we are here to set the record straight.
This month’s drug Addiction Q&A comes from The Discovery House blog and concerned reader, Brigette. She asked:
With so many fatalities related to fentanyl being mixed into heroin: are there any identifiers of this? To prevent the currently rising rates of death related to fentanyl I’m curious what, if anything, could identify it?
First, What is Fentanyl?
Let’s start at the beginning. Fentanyl is a powerful synthetic opioid analgesic that has a rapid onset and a short duration of action and is usually prescribed to patients that are dealing with severe pain. It is 80 to 100 times more powerful than morphine and up to 50 times more potent than heroin. It can be fatal even if taken in small amounts. It’s prescribed to reduce patients’ perception of their pain and induces a state of euphoria and extreme relaxation. Did you know that fentanyl has been being used since 1960? It was used as an anesthetic first and nowadays it can be consumed via an injection, a patch or by smoking it.
Fentanyl Mixed With Heroin; A Deadly Mix
In addition to its potency and its fatality, it is also considered a Schedule 2 drug. That means it’s a powerful drug that is used for medical treatment but it also happens to be highly addictive. It is being considered one of the deadliest drugs available as it can be fatal, even in minuscule amounts. Lately, we’ve seen an increase in fatal overdoses due to the fact that Fentanyl has been mixed into heroin, creating a deadly combination.
[Tweet “In addition to its potency and its fatality, #fentanyl is also considered a Schedule 2 drug. #AddictionQA”]
Rising Heroin Addiction Overdoses Attributed to Fentanyl
National overdose death rates have been climbing over the last few years and it is believed that it is strongly linked to Fentanyl being mixed in with heroin. Most of the time, those who purchase the drug are completely unaware of what they are taking. It becomes even more dangerous when you consider this fact. Heroin is a highly addictive drug and those who have been addicted for longer periods of time, tend to need more and more of it to achieve the same high each time. What’s more, is that cartels have found a way to increase production of illegal fentanyl in a way that makes it much cheaper and more potent.
“From the dealer’s perspective, heroin is still hard to make,” says Lewis Nelson, MD, NYU’s School of Medicine. “You have to grow it, extract it, convert it, transport into the country. Fentanyl is so much easier. And because it’s 50x more potent than heroin, the volumes are much easier to transport–you can put it in a car instead of truck, or a plane instead of a boat.”
How to Detect Fentanyl and How We Can Stop It
Now that we have a clearer picture of just how dangerous Fentanyl can be, what can we do about it? And getting back to Brigette’s question, is there a way to detect it? And if so, is there anything we can do about it simply by knowing how to spot the difference?
According to ProjectKnow, it is almost impossible to detect most of the deathly additives in heroin but spotting powdered fentanyl can be simple – if you know what to look for. Authorities say the easiest way spot fentanyl is by its color. Heroin is usually more of a yellow tint while powdered fentanyl is distinctly white.
If you suspect that a friend or loved one is addicted to heroin, they may be at risk of consuming fentanyl. Call The Discovery House now to get more information on inpatient drug rehab for heroin addiction or check out our blog for other helpful addiction and recovery tips.
Lewis Nelson quote via Forbes.